Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 362, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2011, 7:09 PM CDT for Reno County, Rice County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2011, 7:09 PM CDT (00:09 UTC)
- Expired
- Aug 3, 2011, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:20 PM CDT | TSTM WND DMG | Nickerson, KS | LARGE LIMB DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS53 KICT 040009
SVRICT
KSC155-159-040100-
/O.NEW.KICT.SV.W.0362.110804T0009Z-110804T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT WED AUG 3 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NICKERSON...OR 15 MILES NORTHWEST OF HUTCHINSON...AND
MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
NICKERSON AND WILLOWBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3825 9823 3834 9792 3809 9792 3806 9818
3819 9815 3821 9816
TIME...MOT...LOC 0009Z 259DEG 22KT 3815 9815
WIND...HAIL 60MPH 1.00IN
$$
LAWSON1 follow-up statement
274
WWUS53 KICT 040029
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED AUG 3 2011
KSC155-159-040100-
/O.CON.KICT.SV.W.0362.000000T0000Z-110804T0100Z/
RICE KS-RENO KS-
729 PM CDT WED AUG 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
RENO AND SOUTHEASTERN RICE COUNTIES UNTIL 800 PM CDT...
AT 724 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR NICKERSON...OR 13 MILES NORTHWEST OF
HUTCHINSON...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
NICKERSON AND WILLOWBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3825 9823 3834 9792 3809 9792 3806 9818
3819 9815 3821 9816
TIME...MOT...LOC 0029Z 240DEG 12KT 3816 9812
WIND...HAIL 70MPH 1.00IN
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:53 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 3, 6:53 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT WED AUG 3 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FOCUS IS ON PIN-POINTING LOCATIONS OF TSRA THROUGHOUT THE NIGHT AS A MOIST VERY UNSTABLE AIRMASS REMAINS ENTRENCHED OVER THE GREAT PLAINS. THRU 04/06Z THE BETTER CHANCES FOR TSRA SHOULD CONTINUE TO OCCUR OVER SC & SE KS WHERE CLOSER TO A POORLY-DEFINED W-E ORIENTED STATIONARY FRONT SITUATED ACROSS NRN OK. THESE CELLS ARE LIKELY TO PRODUCE 60-70 MPH GUSTS IN THESE AREAS THROUGHOUT THE EVENING. ONLY TERMINAL FOR WHICH "TEMPO TSRA" HAS BEEN ASSIGNED IS KHUT 00Z-02Z WHERE A NE-MOVG CELL ~20KTS IS APPROACHING THE TERMINAL...OTHERWISE "VCTS" HAS BEEN ASSIGNED TO REMAINING TERMINALS DUE TO SPORADIC PRIMARILY DIURNALLY CONVECTION. && .PREV DISCUSSION... /ISSUED 304 PM CDT WED AUG 3 2011/ DISCUSSION... THE FORECAST AREA REMAINS ON THE NORTHERN PERIPHERY OF THE SUBTROPICAL RIDGE WHICH REMAINED CONFINED TO THE SOUTHERN PLAINS STATES. A STATIONARY FRONT WAS DRAPED ACROSS THE AREA FROM NEAR KCFV IN SOUTHEAST KANSAS TO KBVO TO JUST SOUTH OF KPNC IN NORTH CENTRAL OKLAHOMA. ALONG AND NORTH OF THE FRONT...DEWPOINTS WERE HOLDING IN THE 70S RESULTING IN SBCAPES EXCEEDING 5000 J/KG. ISOLATED THUNDERSTORMS ARE ANTICIPATED ALONG AND NORTH OF THE FRONT LATE THIS AFTERNOON AND EVENING WITH MORE WIDELY SCATTERED ACTIVITY EXPECTED TO DEVELOP TONIGHT ALONG NOSE OF MODEST H7 WAA ACROSS MAINLY CENTRAL KANSAS. THIS SCENARIO WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE. THU-SAT...A VERY SIMILAR SETUP IS ANTICIPATED ACROSS THE FORECAST AREA THU-FRI AS THE STATIONARY FRONT CONTINUES TO MEANDER NEAR THE OKLAHOMA STATE LINE LEADING TO NEAR NORMAL TEMPERATURES ACROSS PORTIONS OF CENTRAL KANSAS. FURTHER SOUTH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...TEMPERATURES IN THE UPPER 90S/AROUND 100 WILL COMBINE WITH DEWPOINTS IN THE 70S LEADING TO MORE OPPRESSIVE HEAT INDICES AND A CONTINUATION OF HEAT HEADLINES THROUGH FRIDAY EVENING. WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ONCE AGAIN WITHIN A POST-FRONTAL UPSLOPE REGIME WITH MLCAPES EXCEEDING 2500 J/KG/0-6KM AND BULK SHEAR OF 30-40 KTS POSSIBLY SUPPORTING A FEW SEVERE THUNDERSTORMS ALONG/IMMEDIATELY NORTH OF THE STATIONARY FRONT. WILL MAINTAIN MID POPS THU NIGHT AS WEAK SOUTHERLY LLJ NOSES TOWARD THE OK STATE LINE. THE STATIONARY FRONT IS PROGGED TO LIFT NORTH ON SAT RESULTING IN RISING TEMPERATURES AS THE WARM SECTOR EXPANDS NORTHWARD ONCE AGAIN. SUNDAY-WEDNESDAY...A SERIES OF CLIPPER-LIKE SYSTEMS WILL DIG OVER THE GREAT LAKES AREA EARLY IN THE WEEK HELPING TO BREAK DOWN THE PERSISTENT MID/UPPER LEVEL RIDGE WHILE DRIVING A COLD FRONT SOUTH ACROSS THE GREAT PLAINS. THIS FRONT IS EXPECTED TO ARRIVE TUE-WED BRINGING RELIEF FROM THE HEAT WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS AND HIGHS IN THE 80S ACROSS CENTRAL KANSAS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 100 77 100 / 30 40 40 20 HUTCHINSON 76 98 76 98 / 30 40 40 20 NEWTON 76 97 77 98 / 30 30 40 30 ELDORADO 77 98 77 99 / 20 30 30 20 WINFIELD-KWLD 78 102 78 103 / 30 40 30 20 RUSSELL 71 91 70 90 / 50 40 50 30 GREAT BEND 72 93 72 94 / 40 40 50 30 SALINA 74 93 74 92 / 40 40 40 30 MCPHERSON 75 96 75 96 / 30 40 40 30 COFFEYVILLE 80 104 79 103 / 30 30 20 20 CHANUTE 78 99 78 99 / 20 20 20 30 IOLA 78 97 78 97 / 20 30 20 30 PARSONS-KPPF 79 102 79 101 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR KSZ067>070. EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR KSZ071-072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 3, 4:23 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT WED AUG 3 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 PM CDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES WILL OCCUR ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A STRONG STORM OR TWO WITH WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY THROUGH SATURDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THE HIGH HEAT INDICES COULD PERSIST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY NEXT WEEK WITH ADDITIONAL HEAT HEADLINES POSSIBLE. PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR FROM THURSDAY THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Special weather statement, Aug 3, 6:11 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 611 PM CDT WED AUG 3 2011 KSZ067-032345- RENO- 611 PM CDT WED AUG 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF SYLVIA...OR 27 MILES SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Aug 3, 6:33 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT WED AUG 3 2011 KSZ067-040000- RENO- 633 PM CDT WED AUG 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF ALDEN...OR 23 MILES WEST OF HUTCHINSON...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Aug 3, 6:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 656 PM CDT WED AUG 3 2011 KSZ067-082-040030- KINGMAN-RENO- 656 PM CDT WED AUG 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CUNNINGHAM...OR 11 MILES EAST OF PRATT...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Aug 3, 7:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 705 PM CDT WED AUG 3 2011 KSZ091-040030- HARPER- 705 PM CDT WED AUG 3 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 13 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 39 min |
| Aug 3, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 35 min |
| Aug 3, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 38 min |
| Aug 3, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 44 min |
| Aug 3, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 39 min |
| Aug 3, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Aug 3, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 34 min |
| Aug 3, 9:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 38 min |
| Aug 3, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 48 min |
| Aug 3, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 42 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 46 min |
| Aug 3, 10:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 9 hr |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 47 min |
| Aug 4, 1:42 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 35 min |
| Aug 4, 3:54 PM CDT | Excessive Heat Warning | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 48 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.